Several toxins or poisons can cause tremors or shaking in dogs. Common substances that are poisonous for dogs include chocolate, zinc, flea products, insecticides and xylitol (the sugar substitute found in many chewing gums). Signs of poisoning can vary but may include tremors, weakness, disorientation, depression, drooling, vomiting, diarrhea, and seizures.

Signs of Intoxication In Dogs

  • Vomiting
  • Diarrhea
  • Lack of appetite
  • Seizures
  • Trembling
  • Excessive salivation
  • Incoordination
  • Depression
  • Difficulty breathing

Common Toxicities of Dogs And Cats

  • Albuterol. Dogs chewing on an albuterol inhaler can puncture the container and receive a large dose of albuterol. This drug can cause respiratory and cardiac signs.
  • Chocolate. This delicious treat can be very dangerous for pets. It contains a substance known as theobromine, which causes vomiting, diarrhea, tachycardia, muscle tremors, seizures, coma, and death. Dark chocolate and unsweetened cocoa have a higher concentration of the toxic substance, therefore, are more dangerous for pets.
  • Iron. Toxicity can occur from ingesting vitamins, human supplements, and slug bait. Clinical signs include depression, vomiting and diarrhea.
  • Mushrooms: Hallucinogenic mushrooms can cause serious nervous signs in pets. There are many wild mushrooms that cause liver damage to dogs. Clinical signs include vomiting and diarrhea, sometimes in extreme volumes.
  • Over-The-Counter Drugs. Several analgesics such as acetaminophen (Tylenol) and ibuprophen (Advil) can be very dangerous for pets. Signs of OTC drugs intoxication include vomiting, diarrhea and seizures. Cats have an increased sensitivity to acetaminophen. The metabolism of the drug in both dogs and cats can lead to liver failure.

The signs of rodenticide intoxication will vary depending on the type of rat poison ingested. Anticoagulant rodenticides are one of the most common causes of poisoning in pets. These substances impair blood coagulation leading to generalized bleeding. Intoxicated pets will bleed from their gums, nose and they may vomit blood. This toxicity should be treated with vitamin K1, which will help your pet produce clotting factors. Cholecalciferol (vitamin D3) is another compound commonly found on rat poisons. Only a small amount can result in severe poisoning in both dogs and cats. This type of mouse and rat poison results in an increased amount of calcium in the body, leading to kidney failure.

  • Topical flea products. Pyrethrin and pyrethroid are insecticides typically used for treating flea and tick infestations. An adverse reaction to any of these toxins will affect the dog’s nervous system reversibly. These reactions occur more frequently in small dogs, and young, old, sick, or debilitated animals.
  • Xylitol. Is a sugar substitute used in chewing gums and toothpastes. Cats are not as susceptible as dogs. Low doses of xylitol cause a decrease in blood sugar levels (hypoglycemia) and high doses can cause liver failure and death. This substance is absorbed quickly, so inducing vomiting after ingestion is not helpful.
  • Zinc. Toxicity comes from medication containing zinc or from the ingestion of pennies minted after 1982. Zinc attacks rapidly dividing cells, causes vomiting, and diarrhea. Eventually, intoxicated pets may develop anemia, and renal and hepatic failure. Surgical removal of the pennies is necessary followed by treatment for the anemia.

What should you do if your dog ate something toxic?

  • Contact ASPCA. If you think your pet may have ingested a potentially poisonous substance you can call the ASPCA poison control center at (888) 426-4435 and they can help you determine if the substance is toxic to your pet. The ASPCA poison control center is available 24/7 so this is a good option if it is late in the night and you cannot find a veterinarian who is available.
  • Call your veterinarian. Contact your dog’s veterinarian as soon as possible. Try to provide the veterinarian with as much information as you can. If you have the bottle or label of the substance that your dog ingested, you should bring that to the vet. Also, try to determine the time when your dog ingested the substance.
  • Do not give anything to your dog. Unless your veterinarian instructs you to do so, you should NOT give any medication to your dog or attempt any remedy. It is common to think that we can help our pets by giving a home remedy or an over the counter medication. However, these remedies can worsen the situation, especially when we do not know what the dog ingested. Stay calm and follow the instructions of the veterinarian.

Sources:

Lee, Justine A (2013). Top Five Mistakes to Avoid in Your Poisoned Patients. Western Veterinary Conference 2013. Retrieved on January 28 from: http://www.vin.com/members/cms/project/defaultadv1.aspx?id=6000912&pid=11371&